Alert archive / Texas / Tornado Warnings in 2000

Tornado Warning 19, NWS San Angelo, TX

May 12, 2000Mason County, Texas

NWS San Angelo, TX issued this tornado warning at May 12, 2000, 7:07 PM CDT for Mason County, Texas. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 12, 2000, 7:07 PM CDT (00:07 UTC)
Expired
May 12, 2000, 8:15 PM CDT
In force
68 min
Issued by
NWS San Angelo, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mason County, TX

The radar

The San Angelo radar (KSJT), 146 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 7:14 PM CDTHail 1.75Mason, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1539 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
3252 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

741 
WFUS54 KSJT 130008
TORSJT
TXC319-130115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
707 PM CDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  MASON COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 815 PM CDT

* AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO OVER MASON...MOVING EAST AT 10 MPH.

IN ADDITION TO THE THREAT OF A TORNADO...LARGE HAIL AND DAMAGING
WINDS CAN ALSO BE EXPECTED WITH THIS STORM.

LAT...LON 3083 9931 3065 9934 3057 9891 3083 9887

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 12, 2:46 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, May 12, 2:46 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
246 PM CDT FRI MAY 12 2000

BOUNDARIES ABOUND ACROSS WEST CENTRAL TEXAS THIS AFTERNOON.  RADAR
SHOWING AN EAST-WEST ORIENTED BOUNDARY/PRE-FRONTAL TROUGH ACROSS THE
SOUTHERN CONCHO VALLEY FROM MERTZON TO SOUTH OF SAN ANGELO TO NEAR
BROWNWOOD.  WINDS HAVE SHIFTED TO THE NORTHWEST BEHIND THE
BOUNDARY...BUT ACTUAL COOLER AIR AND FRONT APPEARS TO BE A BIT
FURTHER NORTH ACROSS THE BIG COUNTRY.  A DRYLINE/TROUGH WAS ALSO
NOTED MOVING THROUGH SOUTHEASTERN COUNTIES FROM NEAR EDEN TO MENARD
TO SONORA.  ALOFT...A RIDGE WAS LOCATED OVER THE SOUTHEASTERN US WITH
A SHORTWAVE TROUGH MOVING OUT OF COLORADO INTO KANSAS.

WITH CURRENT SPEED OF THE FRONT AND DECENT PRESSURE RISES STILL
OCCURRING BEHIND THE FRONT...EXPECT THE SOUTHWARD PUSH TO CONTINUE
THROUGH THIS EVENING.  FRONT SHOULD CLEAR SOUTHEASTERN COUNTIES BY
SUNSET.  THE MAIN QUESTION FOR THE EVENING FORECAST IS WHETHER OR NOT
THUNDERSTORMS WILL FORM ALONG THE FRONT.  THE MAIN CONCERN WILL BE
OVER FAR SOUTHEASTERN COUNTIES.  MOISTURE IS VERY LIMITED OVER ALL
BUT THE VERY SOUTHEAST.  CAP IS STILL RATHER STRONG ACROSS THAT
AREA...BUT CONTINUES TO WEAKEN AS TEMPERATURES APPROACH THE CENTURY
MARK.  SATELLITE SOUNDING CAPES ARE NEAR 3000...BUT WITH SOUTHWEST
WINDS AHEAD OF THE FRONT...CONVERGENCE NOT VERY GOOD.  WILL INCLUDE
SLIGHT CHANCE OF EVENING STORMS FOR SOUTHEASTERN COUNTIES THIS
EVENING WITH THE REST OF THE AREA STAYING DRY.

WEST CENTRAL TEXAS SHOULD SEE SLIGHTLY COOLER TEMPERATURES TONIGHT
THROUGH SATURDAY WITH COLD AIR ADVECTION BEHIND THE FRONT AND
SLIGHTLY MORE CLOUD COVER ON SATURDAY.   APPEARS GUIDANCE NUMBERS ARE
A LITTLE OPTIMISTIC ON THE COOLING...SO WILL GO A COUPLE DEGREES
WARMER THAN GUIDANCE FOR TONIGHT AND TOMORROW.  TEMPERATURES SHOULD
BEGIN TO REBOUND ON SUNDAY AS AN UPPER LEVEL RIDGE BEGINS TO BUILD
BACK INTO WEST TEXAS.  A DRY AND WARM FORECAST CONTINUES INTO THE
EXTENDED WITH THE RIDGE STAYING OVER WEST TEXAS.

ABI 059/086/057/087
SJT 060/087/057/089
JCT 060/087/058/089

.SJT...NONE.

08
N

In the hours before

Special weather statement, May 12, 2:23 PM CDT, 4 hours 44 minutes before
WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
223 PM CDT FRI MAY 12 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE
HEARTLAND AND NORTHWEST HILL COUNTRY...

A COLD FRONT STRETCHED FROM STEPHENVILLE TO NEAR SAN ANGELO WHILE THE
DRYLINE HAD MOVED EAST OF AN ABILENE TO JUNCTION LINE.

AS THE COLD FRONT SWEEPS SOUTHWARD TO NEAR AN OZONA TO SAN SABA LINE
THIS EVENING...CONVERGENCE ALONG THE FRONT MAY SPARK WIDELY SCATTERED
THUNDERSTORMS GENERALLY ALONG AND EAST OF A BROWNWOOD TO JUNCTION LINE.

IF LOW LEVEL MOISTURE REMAINS SUFFICIENT...A FEW STORMS COULD
BECOME SEVERE TONIGHT...MAINLY IN THE EVENING. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS.

SPOTTER ACTIVATION MAY BE REQUIRED..

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT
LBBSPSLBB. FOR THE CENTRAL OKLAHaOMA OUTLOOK SEE PRODUCT OKCSPSOKC.
FOR THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE SOUTH
CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT.

22
N
N

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:47 PM CDTTornado WarningSJTKimble58 min

Nearby

Tornado Warnings in Texas, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.